About Us  |  Contact Us  |  Español
VNA of Care New England
VNA of Care New England

Suicide Risk Equal for Children Taking Single Antidepressant

Users of multiple antidepressants concomitantly have increased risk for suicide attempt
MONDAY, Jan. 13, 2014 (HealthDay News) -- The risk of suicide attempts among children and adolescents treated with individual selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) does not differ compared with that among current users of fluoxetine, according to a study published online Jan. 6 in Pediatrics.
William O. Cooper, M.D., M.P.H., from Vanderbilt University School of Medicine in Nashville, Tenn., and colleagues retrospectively reviewed data from 36,842 children aged 6 to 18 years, enrolled in Tennessee Medicaid between 1995 and 2006, who were new users of one of the antidepressant medications of interest (sertraline, paroxetine, citalopram, escitalopram, venlafaxine, and fluoxetine). Medicaid files, vital records, and medical record review were used to identify and confirm medically treated suicide attempts.
The researchers identified 419 medically treated suicide attempts with explicit or inferred attempt to die confirmed through medical record review, including four completed suicides. For the study drugs, the rate of confirmed suicide attempts ranged from 24.0 per 1,000 person-years to 29.1 per 1,000 person-years. Compared with current users of fluoxetine, the adjusted rate of suicide attempts did not differ significantly among current users of SSRI and SNRI antidepressants. There was an increased risk for suicide attempt among users of multiple antidepressants concomitantly.
"In this population-based study of children recently initiating an antidepressant, there was no evidence that risk of suicide attempts differed for commonly prescribed SSRI and SNRI antidepressants," the authors write.
One author disclosed financial ties to the pharmaceutical industry.
Abstract (http://pediatrics.aappublications.org/content/early/2014/01/01/peds.2013-0923.abstract )Full Text (http://pediatrics.aappublications.org/content/early/2014/01/01/peds.2013-0923.full.pdf+html )
Health Headlines
Turkey Fryer Mishaps Can Cause Serious BurnsView in a lightbox
Don't Let Chronic Heartburn Spoil Your Thanksgiving FeastView in a lightbox
Expert Shares Gluten-Free Thanksgiving TipsView in a lightbox
Health Tip: Keep Your Feet HappyView in a lightbox
Health Tip: Skate SafelyView in a lightbox
VNA of Care New England
© 2011 Site Index | Disclaimer | Legal Notices | Talks Your Health